advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kentucky, USA:

I know a three year old who takes Lantus and NovoLog. Her blood sugar goes up the more she exercises. When she stops playing, her blood sugar drops. Her doctor is not sure how to handle this. Do you have any suggestions?

Answer:

It is difficult to explain results such as what you are seeing. Certainly, insulin makes sugars go down, not up. However, occasionally, diabetes behaves erratically and you will see a low when you may have anticipated a high and vice versa. Exercise, on the whole, helps blood sugars to be lower, not higher. In your relative's case, I would simply test more frequently with exercise to better determine how to dose her insulin around those times.

MSB

Additional comments from Dr. David Schwartz:

I would only add to Dr. Brown's response by noting that often exercise does initially raise the blood glucose: muscle can store some glucose, as does the liver. Other hormones of "stress" -like with exercise (or illness or fear other considerations) include adrenaline and cortisol. These hormones help break down stored glucose to "be at the ready" for the exercise. Physical activity can "break down" muscle and release glucose. This may be a reason that seizures can occur with hypoglycemia: the repetitive muscle contractions are a compensatory action to the low glucose in order to raise it.

So again, exercise can initially raise the glucose. BUT---- a bit later - often hours later- the muscles are more sensitive to insulin and "absorb" glucose. So the picture you describe is not so uncommon after all.

In the big picture, exercise is VERY important to maintain glucose and to keep it low. It is not so clear why some people are more sensitive to the effects of exercise in raising/lowering glucose. People do respond a bit differently so the three year old in question would be best served by frequent glucose monitoring, as suggested by Dr. Brown, to learn her body's responses to exercise and to plan accordingly.

DS

[Editor's comment: You may wish to look at some previous Ask the Diabetes Team questions to learn about the effects of adrenaline on blood sugars. Of particular interest is this Ask the Diabetes Team question. BH]

DTQ-20040718182051
Original posting 22 Jul 2004
Posted to Exercise and Sports and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.